Barbiturate Withdrawal: Signs, Symptoms, Treatments And Outcomes
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Barbiturate withdrawal starts once a person stops taking it. Additionally, reducing the intake by a large margin may also cause it. Then, one may experience a number of unpleasant and potentially fatal symptoms. Experts call them Barbiturate withdrawal symptoms.
When one abuses Barbiturates, the brain and body acquire a new equilibrium. In essence, they become addicted to it. As a result, withdrawal occurs as the brain becomes unable to cope with the newly gained psychological and physiological changes. In some ways, it is like a sports team playing not to lose.
Table of Contents
Barbiturates are a group of CNS depressants that treat a variety of mental disorders. Notably, they can include insomnia and seizures. Additionally, doctors use them before a major surgery to reduce anxiety and help the loss of consciousness.
Some common forms of these drugs include Pentobarbital, Amobarbital, Secobarbital, and Butalbital.
They are very powerful medications. In fact, even a slight increase in dose may lead to a coma or even death. Therefore, it is very crucial that one takes it only as directed by the doctor. Regrettably, even a normal dosing of Barbiturates may lead to an addiction problem.
For these reasons, their use in medical practice has decreased quite a lot in the past few decades. In the same way, the introduction of safer medications like the benzodiazepines has also shifted the preference from them.
Signs and Symptoms of Barbiturate Withdrawal
Usually, the signs and symptoms of Barbiturate withdrawal will manifest 2 to 4 days after a petient stops taking it. Initially, one or more of the following symptoms are possible:
- Severe anxiety
- Lost connection with the real world
This is a very serious stage of Barbiturate withdrawal. Ultimately, any delay in getting the right treatment can lead to death.
Emergency Treatment Of Barbiturate Withdrawal
As a matter of fact, medications form the mainstay of Barbiturate withdrawal treatment. Moreover, one may need to stay in a hospital if a large doses are taken for the last 30 days or a person has been hospitalized after the Barbiturate overdose.
Above all, one should take note of even the subtle signs of withdrawal. As a result, this will go a long way to help prevent the dreadful complications. Here is what to do:
- Closely observe them and note down any abnormal signs and symptoms.
- Watch their behavior and probable signs of an addiction.
- Take much extra care if they have a history of addiction to alcohol, prescription medications, or any other illicit substance.
In many cases, Barbiturate detox is the first phase of the treatment. Remember to perform the detox only in the presence of a qualified doctor. After all, risking a life is not something one should consider as an option.
Doctors around the world practice three different approaches while treating Barbiturate withdrawal. They are:
- Medication to stabilize the patient: The main aim here is to calm down a very agitated patient. For this purpose, they will give an intermediate-acting barbiturate. For example, Pentobarbital. It is taken by mouth.
- Giving Phenobarbital instead of Pentobarbital. In many cases, this may be a better choice. This is because Phenobarbital is safer. Moreover, it controls seizures more effectively.
- Giving Phenobarbital in the doses that a patient can adjust to the one’s response: This is more scientific. Unarguably, it eliminates many of the disadvantages of the first two approaches. With this method, one can expect fewer chances of having symptoms of psychosis and seizures.
Usually, a person will need to stay in the hospital for at least 3 days. Then, a doctor may offer to continue treatment in rehabilitation center.
The real challenge in the treatment of Barbiturate withdrawal starts once a patient becomes stable. Then, the user follows a series of other supportive and long-term treatments. They aim to reduce the chances of a relapse. In addition, the user will develop life skills to help get back to the society.
In the meantime, one should take care of the following things, they will make a journey a bit shorter:
- Eat well
- Sleep well
- Stay active
- Be patient and do not expect a miracle to happen. That too, within a few days.
- Get emotional support from family members and friends
Barbiturate detox is a difficult but achievable goal. The outcome of a treatment plan depends upon a few factors. They are a determination for recovery, the duration of the abuse, and the efforts from rehabilitation team.
Barbiturate treatment centers are experts in rehabilitating this specific subgroup of patients. They have a team of highly qualified and skilled healthcare professionals and counselors. The team will provide all sorts of medical treatments, counseling, and follow-up cares.
- Sarrecchia C, Sordillo P, Conte G, Rocchi G. Barbiturate withdrawal syndrome: a case associated with the abuse of a headache medication. Ann Ital Med Int. 1998 Oct-Dec;13(4):237-9. https://www.ncbi.nlm.nih.gov/pubmed/10349206
- Buckley, N. A., & Foy, A. (1995). Barbiturate withdrawal: A nomogram for supplementary dosing after the phenobarbitone loading technique. Drug and Alcohol Review, 14(4), 385-388. https://psycnet.apa.org/record/1996-32046-001
Where do calls go
Calls to our general hotline may be answered by private treatment providers.